Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 89, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 28, 2008, 10:16 PM MST for Maricopa County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2008, 10:16 PM MST (05:16 UTC)
- Expired
- Aug 28, 2008, 10:54 PM MST
- In force
- 38 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 109 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2017 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 290516 SVRPSR AZC013-290615- /O.NEW.KPSR.SV.W.0089.080829T0516Z-080829T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1016 PM MST THU AUG 28 2008 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TONOPAH...BUCKEYE... * UNTIL 1115 PM MST * AT 1014 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR PALO VERDE...OR 6 MILES SOUTH OF BUCKEYE...AND MOVING WEST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTERSBURG THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3312 11309 3360 11300 3349 11253 3315 11248 TIME...MOT...LOC 0516Z 093DEG 36KT 3330 11261 $$ INIGUEZ
1 follow-up statement
000 WWUS55 KPSR 290554 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1054 PM MST THU AUG 28 2008 AZC013-290605- /O.CAN.KPSR.SV.W.0089.000000T0000Z-080829T0615Z/ MARICOPA AZ- 1055 PM MST THU AUG 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY IS CANCELLED... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS. LAT...LON 3312 11309 3360 11300 3349 11253 3315 11248 TIME...MOT...LOC 0555Z 093DEG 36KT 3332 11308 $$ INIGUEZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 8:02 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 8:02 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 802 PM MST THU AUG 28 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE EARLY MORNING HOURS ACROSS SOUTH CENTRAL ARIZONA. FOR FRIDAY...HIGH PRESSURE OFF THE CALIFORNIA COAST WILL BUILD ACROSS THE DESERT SOUTHWEST...RESULTING IN A WARMING TREND INTO THE WEEKEND. THE THREAT FOR MONSOON STORMS WILL PERSIST...WITH THE BEST CHANCES SOUTH AND EAST OF PHOENIX. THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. THE STRONG WEEKEND LOW PRESSURE SYSTEM WILL LEAD TO SIGNIFICANT COOLING ON SUNDAY. FOLLOWING THE PASSAGE OF THE LOW...A GRADUAL WARMING AND DRYING TREND IS EXPECTED NEXT WEEK. && .DISCUSSION... HAVE UPDATED THE FORECAST TO ACCOUNT FOR CURRENT TRENDS ACROSS OUR EASTERN CWA. ISOLATED THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS SOUTHERN GILA COUNTY THIS EVENING WITH SOME RATHER IMPRESSIVE LOOKING STORMS AT TIMES. IT IS PRETTY OBVIOUS THAT THERE IS A LOT OF INSTABILITY OUT THERE...BUT IT IS ALSO OBVIOUS THAT THERE IS A GOOD AMOUNT OF INHIBITION ESPECIALLY OVER THE LOWER DESERTS. THE NORTHERN/WESTERN EXTENT OF THE CONVECTION HAS SLOWLY BU STEADILY BEEN EDGING TOWARD PHOENIX AND EXPECT THIS TREND TO CONTINUE AS INHIBITION WEAKENS AS THE LOW LEVEL ATMOSPHERE COOLS SOME AND OUTFLOW BOUNDARIES PUSH TOWARD PHOENIX. STORMS HAVE HADED VERY GOOD MOVEMENT SO FAR THIS EVENING...MOVING AT THE MARKLAR RATE OF 40KTS FORM THE NE. WILL HAVE TO WATCH OUT FOR SVR WIND POTENTIAL WITH STORMS THROUGH THE EVENING. ONLY MINOR CHANGES MADE TO OTHER GRIDS THROUGH THE REST OF TONIGHT. PREVIOUS DISCUSSION... FRIDAY LOOKS TO BE A SIMILAR DAY TO TODAY...WITH THE UPPER HIGH TO OUR NW AND A GOOD NELY/ELY STEERING FLOW IN PLACE. MOISTURE REMAINS PLENTIFUL AND WEAK VORT MAXES WILL LIKELY MOVE WESTWARD AROUND THE SRN PERIPHERY OF THE HIGH...ENHANCING STORMS AT TIMES. OVERALL DYNAMICS AGAIN ARE NOT THAT IMPRESSIVE SO WE WILL KEEP A MID GRADE MONSOON FORECAST IN PLACE. THE WEEKEND LOOKS TO BE INCREASING ACTIVE AS BOTH EUROPEAN AND GFS BRING A MAJOR SHORT WAVE TROF INTO THE WESTERN STATES LEADING TO A PROBABLE TRANSITION TYPE EVENT FOR OUR CWA. MOISTURE WILL BE DRAWN NORTH INTO THE CWA AHEAD OF THE TROF...THEN INCREASING DYNAMICS/UVV AND SHEAR WILL ACT ON THE MOISTURE TO GIVE STRONG AND POSSIBLY SEVERE STORMS TO THE CWA...ESPECIALLY SOUTH-CENTRAL AZ. HAVE RAISED POPS SATURDAY EVENING TO 40 PLUS OVER SOUTH-CENTRAL AZ...WITH CHANCE POPS WESTWARD INTO SERN CA...THEN POPS INCREASING A BIT MORE TO AROUND 50 OVER SOUTH-CENTRAL AZ/SRN GILA SUNDAY AFTERNOON AND EVENING. WILL ISSUE A SPS TO HIGHLIGHT THE POTENTIAL FOR ACTIVE AND POSSIBLY SEVERE WEATHER THIS COMING LABOR DAY WEEKEND. EXTENDED...FLOW NOW LOOKS TO REMAIN MORE WESTERLY BEHIND THE DEPARTING TROUGH...BASED ON THE LATEST GFS/ECMWF. THIS WILL CONFINE HIGHEST PRECIP CHANCES TO THE HIGHER TERRAIN EAST OF PHOENIX. GRADUAL WARMING TREND IS EXPECTED...THOUGH TEMPS SHOULD REMAIN BELOW NORMAL THROUGH THE PERIOD. && .AVIATION... KPHX/KIWA AND SURROUNDING AIRFIELDS... WELL STORMS HAVE BEEN SLOWLY TRENDING TOWARD THE PHX AREA DURING THE PAST FEW HOURS AND EXPECT THIS TREND TO CONTINUE FOR SEVERAL MORE HOURS. STORMS WILL BE MOVING FROM NE TO SW AT 30KTS...FAIRLY PROGRESSIVE FOR OUR AREA. HAVE AMENDED TAFS WITH LATEST THINKING. IN SOUTHWEST ARIZONA/SOUTHEAST CALIFORNIA... DRY WEATHER EXPECTED AT THE TAFS FOR TONIGHT. SMALL/OUTSIDE CHANCE OF SEEING THUNDER AT KYUM BUT PROBABILITY NOT HIGH ENOUGH TO INCLUDE MENTION IN TAFS. OTHERWISE EXPECT SOUTHERLY WINDS THROUGH TOMORROW AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... A DRYING AND WARMING TREND WILL CONTINUE THROUGH FRIDAY. A WEST COAST WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION THIS WEEKEND...INCREASING HUMIDITY AND THE CHANCE FOR SHOWERS AND THUNDERSTORMS. COOLER TEMPERATURES CAN ALSO BE EXPECTED OVER THE WEEKEND. A WARMING AND DRYING TREND WILL COMMENCE MON/TUE OF NEXT WEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...INIGUEZ/CB/HIRSCH AVIATION...INIGUEZ FIRE WEATHER...WANEK
Hazardous weather outlook, Aug 28, 4:43 AM MST, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 443 AM MST THU AUG 28 2008 AZZ020>028-CAZ030>033-282345- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 443 AM MST THU AUG 28 2008 /443 AM PDT THU AUG 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. STORMS WILL BE MAINLY FOCUSED IN EAST CENTRAL ARIZONA...SOUTH AND EAST OF PHOENIX. HOWEVER...THERE IS THE POSSIBILITY THAT STORMS WILL MOVE INTO PHOENIX AND EVEN THE LOWER DESERTS THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. LOCALLY HEAVY RAINFALL COULD LEAD TO AREAS OF URBAN AND SMALL STREAM FLOODING WITH NORMALLY DRY WASHES AND CREEKS RUNNING. RAIN WILL LIKELY IMPACT THE SAME AREAS THAT RECEIVED RECENT HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN THROUGH FRIDAY. A STORM SYSTEM APPROACHING THE REGION FROM THE PACIFIC NORTHWEST WILL INCREASE THUNDERSTORM CHANCES ON SATURDAY AND SUNDAY. SOME OF THESE STORMS COULD BE CAPABLE OF PRODUCING SIGNIFICANT SEVERE WEATHER. THERE IS ALSO A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY...THOUGH THESE WILL BE PRIMARILY LOCATED OVER THE HIGHER TERRAIN NORTH AND EAST OF THE PHOENIX METROPOLITAN AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Aug 28, 9:21 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HEAVY RAIN 2 NW APACHE JUNCTION 33.42N 111.57W
08/28/2008 E0.00 INCH PINAL AZ TRAINED SPOTTER
1.2 INCH IN 25 MINS
&&
WATERSLocal storm report, Aug 28, 9:22 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
922 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HEAVY RAIN 5 WSW APACHE JUNCTION 33.39N 111.63W
08/28/2008 M0.00 INCH MARICOPA AZ TRAINED SPOTTER
0.5 INCH IN 15 MINS AT ELLSWORTH AND SOUTHERN
&&
WATERSLocal storm report, Aug 28, 9:49 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
949 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND GST 6 NW TEMPE 33.44N 112.01W
08/28/2008 M75 MPH MARICOPA AZ ASOS
MEASURED ASOS AT PHX AIRPORT
&&
WATERSLocal storm report, Aug 28, 9:52 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
952 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 5 SSW PARADISE VALLEY 33.47N 111.98W
08/28/2008 MARICOPA AZ TRAINED SPOTTER
TREES DOWN 48TH ST AND MCDOWELL WITH 40 MPH WINDS
&&
WATERSLocal storm report, Aug 28, 10:04 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1004 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 3 NE MESA 33.45N 111.70W
08/28/2008 E75 MPH MARICOPA AZ TRAINED SPOTTER
RECKER AND BROWN
&&
WATERSLocal storm report, Aug 28, 10:07 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1007 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 3 NE MESA 33.45N 111.70W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
BROWN AND RECKER IN EAST MESA
&&
WATERSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:39 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 41 min |
| Aug 28, 5:40 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Aug 28, 6:06 PM MST | Flash Flood Warning | PSR | Gila | 114 min |
| Aug 28, 8:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 49 min |
| Aug 28, 8:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 41 min |
| Aug 28, 8:37 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 113 min |
| Aug 28, 8:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 51 min |
| Aug 28, 8:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 59 min |
| Aug 28, 9:00 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 60 min |
| Aug 28, 9:23 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 119 min |
| Aug 28, 9:34 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 56 min |
| Aug 28, 9:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 51 min |
| Aug 28, 9:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
| Aug 28, 9:49 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 28, 10:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Aug 28, 10:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 56 min |
| Aug 28, 10:31 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 29 min |
| Aug 28, 10:38 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Aug 28, 10:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Aug 28, 11:14 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 21 min |
| Aug 28, 11:27 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 63 min |
| Aug 28, 11:35 PM MST | Flash Flood Warning | PSR | Maricopa | 71 min |
| Aug 28, 11:48 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 57 min |
| Aug 29, 12:00 AM MST | Dust Storm Warning | PSR | 2 hr | |
| Aug 29, 12:51 AM MST | Severe Thunderstorm Warning | PSR | Yuma | 54 min |
| Aug 29, 1:11 AM MST | Areal Flood Advisory | PSR | Yuma | 109 min |
| Aug 29, 1:11 AM MST | Severe Thunderstorm Warning | PSR | Yuma | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.